Skip Navigation LinksHome > September 1994 - Volume 79 - Issue 3 > Epidural Triamcinolone Suppresses the Pituitary-Adrenal Axis...
Anesthesia & Analgesia:
REGIONAL ANESTHESIA AND PAIN MANAGEMENT: PDF Only

Epidural Triamcinolone Suppresses the Pituitary-Adrenal Axis in Human Subjects.

Kay, Jonathan MD; Findling, James W. MD; Raff, Hershel PhD

Collapse Box

Abstract

Epidural steroids (ESI) are often used for the treatment of low back pain but their effects on the endocrine system have not been determined. We studied the hypothalamic-pituitary adrenal (HPA) axis in 14 patients by measuring plasma adrenocorticotropin (ACTH) by sensitive two-site immunoradiometric assay and by evaluating the acute Cortisol response to cosyntropin. We also evaluated the additional impact of sedation with midazolam before ESI on the degree of suppression of the HPA axis. Plasma ACTH and Cortisol were significantly suppressed 7 days after the first ESI; the group receiving midazolam was more suppressed. By 14 days after the first ESI (7 days after the second ESI), plasma ACTH was more suppressed in the group receiving midazolam and plasma Cortisol was markedly suppressed in both groups. At 48 days after the first ESI (34 days after the third ESI), plasma ACTH and Cortisol were significantly suppressed only in the group that had received midazolam before each ESI. At 48 days, the plasma Cortisol response to cosyntropin was blunted (<500 nmol/L) in 5 of 14 patients. All patients had a normal Cortisol response to cosyntropin by 3 mo after the last ESI. Weekly ESI over 3 wk caused a dramatic acute and chronic suppression of the HPA axis. Median suppression was less than 1 mo, and all patients had recovered by 3 mo. Sedation with midazolam accentuated the suppression of the HPA axis. Exogenous steroid coverage during this potentially vulnerable period should be considered in patients undergoing major stress especially if the adrenocortical response to ACTH is subnormal.

(C) 1994 International Anesthesia Research Society

Login

Become a Society Member